If you get a Hyperglycemia (High BG Level) in the mornings adjust your insulin dosage as per the recommendation of the doctor.
The TWO reasons for it are:
The reason 1 for this occurrence is due to the reason that after the onset of sleep, there is a surge in the secretion of growth hormone. This also leads to the secretion of other hormones. All these put together is an INSULIN Antagonist which leads to the INSULIN Deficiency. So between 3.00 to 7.00 AM more insulin is required - if not it leads to Hyperglycemia.
The reason 2 - If the insulin shot is adjusted (increased) to overcome this hyperglycemia this may lead to Hypoglycemia during sleep - If unnoticed the growth hormone and glucogon will keep rising hence leading again to Hyperglycemia.
This is a typical scenario that even after increasing the insulin dose in the night you get high BG level in the morning
The best way to distinguish between the two would be to estimate the blood glucose levels at different times throughout the night.This can be done by self monitoring of the blood glucose levels at home.
The estimations should be done at bedtime, at midnight and at 3 AM
If the first reason prevails then the blood glucose levels at bedtime, midnight and at 3 a.m. would tend to be similar and after this time, the blood glucose levels would increase to reach hyperglycemia levels by early morning.
For the second reason a near normal, blood glucose levels at bedtime and midnight which decrease appreciably around 3 a.m. It has been shown that a value of around 70 mg% at 3 a.m. would suggest that it is because of the second reason.
After finding the reason for high BG levels in the morning, get advice from your doctor on the dosage pattern.
For Reason 1 it can be
- A small pre-dinner dose of intermediate acting insulin.
- If already you are taking a dose this could be judiciously increased or the timing of the injection delayed so that the maximum activity could be seen around 2-4 AM
- A small dose of regular insulin could be given before the post-dinner (bedtime) snack
For Reason 2 it can be
- Decrease the dose of the evening insulin shot.
- Increase, the amount of dinner or,bedtime snack
- Decrease the amounts of intermediate or long acting insulin taken during the morning
CHECK WITH YOUR DOCTOR BEFORE CHANGING ANY DOSAGE OR FOOD INTAKE.